Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Quad Cities, IA

June 18, 2003Bureau County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 2003, 4:25 PM CDT for Bureau County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2003, 4:25 PM CDT (21:25 UTC)
Expired
Jun 18, 2003, 5:15 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Bureau County, IL

The radar

The Chicago radar (KLOT), 100 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS53 KDVN 182125
SVRDVN
ILC011-182215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 515 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTHWEST OF ZEARING...OR 10 MILES NORTHEAST OF PRINCETON...MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ZEARING BY 430 PM CDT.
   LA MOILLE BY 435 PM CDT.
   ARLINGTON BY 450 PM CDT.
   CHERRY BY 505 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4160 8944 4142 8948 4133 8905 4157 8899

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:50 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 18, 2:50 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT WED JUN 18 2003

POST-FRONTAL PULSE/MARGINALLY SEVERE MULTICELL CONVECTION IN MOIST
AIRMASS THIS AFTERNOON.  CONVECTION WILL DIMINISH RAPIDLY WITH LOSS
OF DIURNAL HEATING...SO EXPECT END TO ACTIVITY BY 9 PM.

SURFACE RIDGE WITH DEW POINTS AROUND 50 WILL BUILD IN TOMORROW...SO
A VERY NICE DAY ON TAP.  WE WILL HAVE TO WATCH FOR RECORD COOL TEMPS
THURSDAY NIGHT AS THE RIDGE AXIS SPANS THE CWFA.

FRIDAY...HIGH SLIDES ACROSS NORTHERN ILLINOIS ALLOWING MOISTURE
RETURN ON THE WEST SIDE OF THE RIDGE BY SATURDAY.  WEAK DISTURBANCE
PROGGED TO CROSS THE AREA SATURDAY AFTERNOON...BUT LACK OF LOW LEVEL
CONVERGENCE MAKES POPS NEGLIGIBLE AT THIS POINT.

SUNDAY THROUGH WEDNESDAY... MIDWEST SETTLES INTO ACTIVE CONVECTIVE
PATTERN.  UPPER TROUGH DOMINATES THE WESTERN US...RESULTING IN SWLY
UPPER FLOW SPANNING THE MISSISSIPPI VALLEY AND A DEEPENING SURFACE
TROUGH OVER THE PLAINS.  CHANCE OF THUNDER EACH DAY UNTIL SURFACE
LOW FINALLY LIFTS OUT...WHICH IS CURRENTLY PROGGED FOR LATE
WEDNESDAY. TEMPS TO BE WARM AND HUMID UNDER THE INFLUENCE OF LOW
LEVEL RETURN FLOW THROUGH TUESDAY WITH POTENTIAL FOR SOME RELIEF
WEDNESDAY BEHIND THE FRONT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

33
Hazardous weather outlook, Jun 18, 5:47 AM CDT, 10 hours 38 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONT. INSTABILITY IS EXPECTED TO INCREASE DURING THE DAY AS SOME SUN
BOOSTS TEMPERATURES INTO THE 80S. HOWEVER...WIND SHEAR WILL
BE RATHER WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
ISOLATED SEVERE STORMS PRODUCING DAMAGING DOWNBURST WINDS
OF 60 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. SMALL
HAIL WILL ALSO BE POSSIBLE. HOWEVER...THE MAIN THREAT FROM
THE THUNDERSTORMS WILL BE HEAVY RAIN...DUE TO THE RELATIVELY
SLOW MOVEMENT AND ABUNDANT MOISTURE. LOCALIZED RAIN AMOUNTS OF 1 TO
2 INCHES IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE WITH
EITHER SLOW MOVING OR REPETITIVE CONVECTION. THIS COULD RESULT IN
MINOR FLOODING IN LOW LYING OR POORLY DRAINED AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COOL...DRY CANADIAN HIGH PRESSURE WILL SLIDE SOUTHEAST FROM THE
GREAT LAKES INTO THE OHIO VALLEY LATE IN THE WEEK. THE COMBINATION OF
AN UNSEASONABLY COOL AND DRY AIRMASS...ALONG WITH CLEAR SKIES AND
LIGHT WINDS WILL RESULT IN THE POTENTIAL FOR RECORD OR NEAR RECORD
LOW TEMPERATURES IN THE MID AND UPPER 40S FRIDAY MORNING.

HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT...WILL SHIFT EAST
EARLY IN THE WEEKEND...SIGNALING A CHANGE TO A MORE ACTIVE
WEATHER PATTERN THE LATTER HALF OF THE WEEKEND AND THROUGH MUCH OF
NEXT WEEK. THE POTENTIAL EXISTS FOR SEVERAL ROUNDS OF
THUNDERSTORMS PRODUCING SOME SEVERE WEATHER...AND MODERATE TO LOCALLY
HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...ANY SPOTTER REPORTS OF HAIL OR GUSTY WINDS GREATER THAN 40
MPH WOULD BE GREATLY APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

In the hours before

Local storm report, Jun 18, 3:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    HIAWATHA                  IA   .88 INCH HAIL
06/18/03   LINN                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 18, 3:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    1 S CHARLOTTE             IA   .25 INCH HAIL
06/18/03   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 18, 4:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    5 E FREEPORT              IL   .5 INCH HAIL
06/18/03   STEPHENSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 18, 4:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 PM    THOMSON                   IL   1 INCH HAIL
06/18/03   CARROLL                        REPORTED BY MEDIA.
Local storm report, Jun 18, 4:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    DEWITT                    IA   .25 INCH HAIL
06/18/03   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 18, 4:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT WED JUN 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    THOMSON                   IL   .25 INCH HAIL
06/18/03   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:07 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.